Antipsychotic Drug Use Up in Elderly Despite Warnings

U.S. News & World Report

Safety warnings slowed the use of antipsychotic drugs in seniors with dementia. But the overall use of the drugs in the elderly increased, a finding which suggests that warnings may not be sufficient to protect patients, Canadian researchers say.

Between late 2002 and June 2005, Health Canada issued three warnings that three new atypical antipsychotic drugs increased the risk of stroke and death in elderly patients with dementia.

The researchers analyzed prescription drug data in the province of Ontario and found that antipsychotic drug use among the elderly increased 20 percent from the month prior to the first warning in September 2002 to February 2007. About 70 percent of the seniors receiving antipsychotic drugs lived in nursing homes, and about 40 percent of them were 85 or older.

“This finding highlights the limited impact of warnings and suggests that more effective approaches are needed to protect vulnerable populations from potentially hazardous medications,” wrote Dr. Geoffrey Anderson, of the University of Toronto, and colleagues.

The study was published in the Canadian Medical Association Journal.

Advertisements

1 Comment

Filed under Uncategorized

One response to “Antipsychotic Drug Use Up in Elderly Despite Warnings

  1. ryan bergstresser

    I acquired a condition known as Tardive Dyskinesia from abilify which is uncontrollable muscle movements that are not reversible. I lost 30-40lbs from shaking so much i can’t eat. It’s hard to drive, talk on phone and I have constant pain in the neck and back on my left side. I have become severely depressed.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s